Alabama, 2016Damaging Winds in Alabama, August 28, 2016
August 28, 2016 · NWS HUN · 3 events in 3 counties and zones
A group of thunderstorms interacting with a surface boundary caused microburst winds producing tree damage and minor property damage in east central Morgan County near the Fowler Cove area. Other storms produced damage in Cullman and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A group of thunderstorms interacting with a surface boundary caused microburst winds producing tree damage and minor property damage in east central Morgan County near the Fowler Cove area. Other storms produced damage in Cullman and Jackson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 28, 1:29 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 28, 1:29 PM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
229 PM CDT SUN AUG 28 2016
.DISCUSSION...
Broad high pressure remains anchored over the D.C. region this
afternoon with a convergence boundary/upper disturbance evident
along the higher terrain of the Appalachians. This has become the
focus for showers and thunderstorms this afternoon, especially in
areas east of Huntsville. The threat for scattered showers/storms
area wide will continue to increase as outflow boundaries become the
focus. The early storms have had a hard time maintaining their
updraft but thinking that this afternoon with additional boundaries
and the continued increase in instability, a few strong storms will
be possible.
Soundings are quite a bit drier Monday as compared to the previous
days thanks to a drier E-NE flow. This dry air along with the
building high pressure and weak subsidence could keep the region
mostly dry. Guidance is generally hinting at just storms in the NW
areas, where this is a boundary approaching, and in the terrain
regions. However, with many outflow boundaries expected, will keep
isolated showers/storms area wide.
Similar conditions are expected for Tuesday and with the surface
high settling farther south, will keep the forecast dry. Can't rule
out a shower or two but not high enough confidence for a 15%
coverage.
On Wednesday, a broad upper trough develops north of the Great Lakes
and drags a boundary south, across the midwestern states, and
approaches the local area. It generally washes out before arriving
but will provide enough moisture/lift for isolated showers/storms
for the northern half of the area in the afternoon. The actual cold
front with this trough will then move through on Thursday. Will
continue the mention of isolated to scattered showers/storms but
guidance has been coming in drier with this front as well.
What happens Friday into Saturday will depend a bit on what happens
with Invest 99L and where that ends up. If it ends up off the GA/SC
coast, it will provide a drying NE flow aloft and keep the region
dry Friday through Sunday. Will keep the slight chance pops from the
SuperBlend to account for the uncertainty with the system.
Highs through Wed will remain in the lower to mid 90s with lows in
the lower 70s. Thu-Sun we could see slightly "cooler" temperatures.
Highs will be around 90 degrees with lows in the upper 60s to near
70.
LN
&&
.AVIATION...
(Issued 1245 PM CDT SUN AUG 28 2016)
For 18Z TAFs:
VFR conditions are expected across N AL/S middle TN for most of the
next 24 hours. The main exception is the possibility of scattered
TSRA near the terminals but expect KHSV to have the highest potential
and have included a drop to MVFR btwn 28/19Z-28/23Z. Fog formation is
also likely around KMSL where MVFR conditions may prevail.
SL.77
&&
.PRELIMINARY POINT TEMPS/POPS...
Huntsville 72 94 71 94 / 20 20 10 10
Shoals 72 93 71 94 / 10 20 10 10
Vinemont 71 92 70 92 / 20 20 10 10
Fayetteville 70 92 70 92 / 20 20 10 10
Albertville 71 91 70 91 / 20 20 10 10
Fort Payne 69 91 68 91 / 20 20 10 10
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 28, 12:50 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT SUN AUG 28 2016
ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
150 PM CDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED STRONG AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH BEST CHANCES IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE. MAIN IMPACTS WILL BE VERY HEAVY RAINFALL...GUSTY WINDS UP
TO 50 MPH AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY.
ISOLATED AFTERNOON THUNDERSTORMS RETURN ON WEDNESDAY AND CONTINUE
THROUGH THE WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 2:33 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT SUN AUG 28 2016
ALZ009-010-282100-
DE KALB AL-JACKSON AL-
333 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND EAST
CENTRAL JACKSON COUNTIES UNTIL 400 PM CDT...
AT 332 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
SOUTHEAST OF HENAGAR...OR 7 MILES NORTHEAST OF FORT PAYNE...MOVING
WEST AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED NEAR
SULPHUR SPRINGS AND MENTONE...ALSO MOVING WEST AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...HENAGAR...SYLVANIA...IDER...PISGAH...
VALLEY HEAD...HAMMONDVILLE...MENTONE AND ROSALIE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3450 8556 3447 8585 3480 8583 3474 8556
3468 8555
TIME...MOT...LOC 2032Z 093DEG 7KT 3455 8566
BCCSpecial weather statement, Aug 28, 2:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
350 PM CDT SUN AUG 28 2016
ALZ009-282115-
JACKSON AL-
350 PM CDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
415 PM CDT...
AT 349 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
BRIDGEPORT...MOVING WEST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...SOUTH PITTSBURG...STEVENSON...ORME...FABIUS...
RUSSELL CAVE NATIONAL MONUMENT...BASS...FACKLER...
LONG ISLAND AND NEW HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF ON OR NEAR NORTHERN LAKE GUNTERSVILLE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3481 8564 3475 8593 3499 8595 3499 8564
3482 8563
TIME...MOT...LOC 2049Z 088DEG 10KT 3490 8573
BCCThunderstorm Wind, Jackson
- When
- August 28, 3:20 PM CST to 3:23 PM CST
- Where
- Jackson County, Dutton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.620, -85.930
A tree was knocked down on CR 18 in Dutton.
Thunderstorm Wind, Morgan
- When
- August 28, 5:20 PM CST to 5:25 PM CST
- Where
- Morgan County, 1.34 mi NNE of Lynntown to 1.06 mi N of Lynntown
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.448, -86.691
The survey concluded that microburst winds led to the damage reported. The swath of damage extended approximately 1 mile in width and 0.6 mile in length, mainly along and adjacent to Cotaco Florette Road and Fowler Cove Road. The survey team focused on two main areas: the northern extent of the swath on Dotson Road and the southern extent along Cotaco Florette Road. Along the southern extent, significant tree damage was observed with several hickory trees either snapped or uprooted with numerous large branches down. Debris was oriented west to west-southwest. Winds peaked at the southern portion of the damage swath with an estimated 76 mph.
Further north, the survey team observed a couple of Bradford Pear trees uprooted with numerous small and large branches knocked down, all oriented to the west. Winds on the northern end of the swath were estimated at 55 mph.
Thunderstorm Wind, Cullman
- When
- August 28, 6:30 PM CST to 6:33 PM CST
- Where
- Cullman County, 1.72 mi E of Trimble
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.100, -86.920
Thunderstorm wind damaged several barns, the debris of which damaged basement windows of a nearby house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653675, 653642, 653676.